Who is at high risk for the development of
peripheral neuropathy ???
Updated: Sunday, August 24, 2014 05:54:28 PM
Those at highest risk for development of peripheral neuropathy are those who are taking
certain chemotherapy drugs at:
- higher doses than usual. One source stated that with Taxol, the symptoms began 7 days
after the 1st or 2nd treatments of higher doses (300- 350mg/m2),
or after 3-7th treatments in those getting lower amounts (135-250 mg/m2). In
all patients, symptoms will progress with each dose. Therefore the most significant
risk factor for developing neuropathy is "dose intensity". Another example:
Cisplatin given at 200mg/m2 in divided doses over 5 days/mo. causes more
neuropathy than Cisplatin given 120mg/m2 once a month.
- more frequent intervals (Example: every three weeks versus every four weeks).
- faster rates of administration of the individual dose (Example: over three hours versus
over 24 hours).
- during prolonged series of treatments (Example: 24 treatments versus 6 treatments).
Other individuals who are at the highest risk for development of neuropathy are those
- have previously been treated with a potentially neuropathy-causing drug.
- are taking two chemotherapy drugs (with the potential to cause neuropathy) at the same
- have a disease, such as diabetes, which increases potential for development of
- have pre-existing neuropathy, especially if the current chemo being taken causes
Pre-existing neuropathy may worsen if the current chemotherapy has the potential to
Neuropathy may re-occur faster if is occurred in the past and then disappeared over
time. (Example: If chemotherapy two years ago caused neuropathy, but it went away about a
year later....then the development of peripheral neuropathy this time may occur sooner or
with lower doses.